Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for elevated cholesterol levels

I am on statins in fits and starts. They affect my eyes, which water like mad sometimes, they also have a profound affect on my vision. My Father died of a stroke, had high blood pressure etc. I have tried all sorts of diets and suppliments inbetween statins to try and maintain the lower cholestarol they produce but it just keeps going back up. It's now 8.9!
Mon, 28 Dec 2015
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication
Dietitian & Nutritionist 's  Response
Hello and Welcome to HCM,
I understand your concern given your genetic history and intolerance to statin drugs. Try to relax. This is not an uncommon problem. It sounds like you doctor has been trying different statins to see if you tolerate one better than the other and apparently you don't tolerate any that has been tried on you.

In order to try to help you, could you please identify which supplements you have tried, what diet(s) you have already tried, your complete lipid profile and you can either make an appointment with a dietitian or send this information to me in the specialist portal and we can work out a meal plan and a supplement plan (ones you haven't already tried). If you have genetic hyperlipidemia, it may be difficult to get those lipids down without statins, but it depends on how hard you want to work at it.

Are you on any vitamins now? Are you following a low fat, high fiber, low sodium diet and maintaining optimal weight while exercising 150-250 minutes per week at 70% heart rate? Adopting a vegan diet helps many.

Research has been stressing the importance of B12 supplementation in hyperlipidemia, diabetes and those on metformin. The deficiency may not even be identified unless a special test is run. Without knowing your diet or labs, suggesting a B-complex vitamin seems prudent in light of current research.

If you would like to take discussion further, please send me a sample one day intake, medications, supplements, diagnosis and labs to my specialist portal or my direct portal. You could also see a local dietitian. If you are in the US, I can direct you to one in your area. Regards, Kathryn Shattler, MS,RDN
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hello these is the long time that i feel dizziness in my head, and last week i went to Doctor and she advise me to have an blood test as a pathology and i did it. today, i get the result and shows it to Doc and she told me the cholesterol in my blood is in the high level which is 3.6 and she said the test shows an error in my liver and i have to re[eat the test at late October. by the way, she write an prescription containing Covastin simvastin 20mg. im really worry about my health and i don t know how to solve the problem. i will be appreciated if you advise me what should i do.

doctor1 MD

Hi, I have elevated levels of Cholestrol and Triglycerides. I had done tests on 08June10 wherein Cholestrol was 207 and Triglycerides were 256. I started walking half an hour everyday morning and also cut down on Non veg and oil. I did a test again on 11July10 and cholestrol was 199 and Triglycerides is 193 but the ratios are still a bit higher. Please suggest                                                                  

doctor1 MD

My cholesterol was checked about a month ago and it was a WOPPING 325 (bad cholesterol). I am a 44 year old male, and have taken simvastatin and crestor before, (only intermitintly) when my cholesterol was a bit over 200, but the side effects were bizarre. The simvastatin made me feel wierd, and I stopped taking it. When I started taking the Crestor @ 10mg dosages, I started to have pains in some of my muscles that were almost like a bruise / pulled muscle. I also stopped taking the Crestor. Well, that was when my Cholesterol was a bit over 200, and about a month ago my bad C was at 325. Needless to say, I have been taking the 10mg dosages and cutting them up into fours (2.5 mg) after reading online that 10mg s of Crestor was a huge dosage compared to other statins. By the way, why am I not dead since a normal bad cholesterol level is supposed to be about 125 (i think),

Recent questions on  Statin

doctor1 MD

Have been on pravastatin for two weeks and have had diarrehea almost every night,and vomiting last with loose bowels. I am not feeling right with this medicine. Please tell me if I should discontinue and what other med might be better for high cholesterol. Thank you.

doctor1 MD

I am 61 years, 163 Cm, 70 kg. Angioplasty was done in 2005 and due stent problem again in 2011. I take statins (10 mg once a day) since 2005. It has raised my SGOT to 57 which I know at the moment is not alarming. I think I cannot stop taking statins. Is there a way to decrease my SGOT values or at least arrest to present values?

doctor1 MD

I am on statins in fits and starts. They affect my eyes, which water like mad sometimes, they also have a profound affect on my vision. My Father died of a stroke, had high blood pressure etc. I have tried all sorts of diets and suppliments inbetween statins to try and maintain the lower cholestarol they produce but it just keeps going back up. It's now 8.9!

doctor1 MD

My question is, Can I take Testoril if I am taking Valsartan and Atorvastatin ................. I am told it has no side effects and is all natural ingredients. If ok, should I start with a small portion at first?

doctor1 MD

I have been on Hypocol & Cholenol for the past 3 years. These are supplements to reduce cholesterol and they contain statin . Recently, about 2 months ago, I went on a vegan diet, taking only 2 meals a day and walking briskly on the treadmill for...

doctor1 MD

I am or was active ++74yr old still working part time as Physio and want to restore to previous normality. I have had severe muscle pain (Rhabdomyalgia) on exertion for the last 6mths as result of taking Crestor (stopped after only 1mth). Great...